Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 29, NWS Brownsville, TX

August 16, 2008Kenedy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Aug 16, 2008, 3:03 PM CDT for Kenedy County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2008, 3:03 PM CDT (20:03 UTC)
Expired
Aug 16, 2008, 3:45 PM CDT
In force
42 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 91 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3657 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3657 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 162003
SVRBRO
TXC261-162045-
/O.NEW.KBRO.SV.W.0029.080816T2003Z-080816T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
303 PM CDT SAT AUG 16 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KENEDY COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 345 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER CENTRAL KENEDY COUNTY...MOVING NORTH
  AT 11 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BORDER PATROL BY 305 PM CDT.

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2718 9798 2717 9769 2680 9768 2680 9798
TIME...MOT...LOC 2003Z 165DEG 10KT 2700 9783

$$

54
2 follow-up statements
000 
WWUS54 KBRO 162029
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
329 PM CDT SAT AUG 16 2008

TXC261-162045-
/O.CON.KBRO.SV.W.0029.000000T0000Z-080816T2045Z/
KENEDY-
329 PM CDT SAT AUG 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL KENEDY COUNTY...

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  PENNY SIZE HAIL.
  60 MPH WIND GUSTS.
  EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2718 9798 2717 9769 2680 9768 2680 9798
TIME...MOT...LOC 2029Z 165DEG 10KT 2707 9785

$$
000 
WWUS54 KBRO 162046
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
346 PM CDT SAT AUG 16 2008

TXC261-162057-
/O.EXP.KBRO.SV.W.0029.000000T0000Z-080816T2045Z/
KENEDY-
347 PM CDT SAT AUG 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KENEDY COUNTY HAS 
EXPIRED...

AT 347 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE
THUNDERSTORM HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

&&

LAT...LON 2718 9798 2717 9769 2680 9768 2680 9798
TIME...MOT...LOC 2029Z 165DEG 10KT 2894 9664

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:45 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 16, 1:45 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
145 PM CDT SAT AUG 16 2008

.DISCUSSION...BRO SOUNDING THIS MORNING SHOWED A PRECIP WATER OF
2.05 AND A K-INDEX OF 17.  DEEP MOISTURE COULD GIVE DEEP SOUTH TEXAS
A GOOD CHANCE FOR SCATTERED SHOWERS OR THUNDERSTORMS DURING THE
DAYTIME HOURS THROUGH THE WEEKEND.  HIGH PRESSURE BOTH SURFACE AND
ALOFT WILL DOMINATE THE AREA BY THE BEGINNING OF NEXT WEEK CAUSING A
RELATIVELY DRY AND STABLE AIRMASS TO DEEP SOUTH TEXAS FROM THE
BEGINNING OF NEXT WEEK THROUGH THE END OF NEXT WEEK.  WINDS WILL BE
LIGHT TO MODERATE FROM THE SOUTHEAST THROUGH THE MIDDLE OF NEXT
WEEK. BOUNDARY LAYER RELATIVE HUMIDITIES SHOWED ABOVE 50 PERCENT ALL
THE WAY UP TO 500 MB THROUGH SUNDAY THEN DRYING OUT SOME BY SUNDAY
NIGHT.
&&

.MARINE...AT NOON BUOY 20 REPORTED SOUTH SOUTHEAST WINDS AT 8 KNOTS
WITH GUSTS TO 10 KNOTS AND SEAS AT 3 FEET WITH A 6 SECOND PERIOD.
LIGHT TO MODERATE SOUTHEASTERLY WINDS WITH SEAS IN THE 2 TO 4 FEET
RANGE WILL CONTINUE ACROSS THE MARINE AREAS THROUGH MONDAY AS A HIGH
PRESSURE RIDGE PERSISTS OVER THE COASTAL WATERS. THERE IS A CHANCE
FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE
MARINE AREAS AT TIMES THROUGH THE MIDDLE OF NEXT WEEK. WINDS AND
SEAS MAY BE HIGHER IN OR NEAR ANY SHOWERS OR THUNDERSTORMS.
&&

.AVIATION...VFR CONDITIONS WITH MODERATE TO MODERATE AND GUSTY
SOUTHEAST WINDS AND MOSTLY CLOUDY TO PARTLY CLOUDY SKIES ARE BEING
REPORTED AT THE REGIONAL AIRPORTS. THERE IS A CHANCE FOR SHOWERS AND
ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CWA AT TIMES
DURING THE NEXT FEW DAYS. ANY SHOWERS OR THUNDERSTORMS MAY
TEMPORARILY REDUCE CEILINGS AND/OR VISIBILITIES TO MVFR CONDITIONS.
OTHERWISE VFR CONDITIONS WITH LIGHT TO MODERATE SOUTHEASTERLY WINDS
WILL CONTINUE ACROSS THE REGIONAL AIRPORTS DURING THE NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  92  79  91 /  20  30  10  20
BROWNSVILLE          79  94  78  92 /  20  30  10  20
HARLINGEN            78  95  76  93 /  20  30  10  20
MCALLEN              79  94  78  92 /  20  30  10  20
RIO GRANDE CITY      79  97  76  94 /  20  30  10  20
SOUTH PADRE ISLAND   81  90  79  89 /  20  30  10  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

65/63
Hazardous weather outlook, Aug 16, 4:54 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
454 AM CDT SAT AUG 16 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-171000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
454 AM CDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES RANGING FROM 100 TO 110 CAN BE EXPECTED THIS
AFTERNOON. HEAT STRESS CAN RESULT IF OUTSIDE EXPOSURE IS
PROLONGED.

ISOLATED THUNDERSTORMS PRODUCING HEAVY RAIN ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDICES OF 100 TO 110 DEGREES CAN BE EXPECTED THROUGH MONDAY.

THUNDERSTORMS PRODUCING HEAVY RAIN ARE EXPECTED TO INCREASE MONDAY
THROUGH WEDNESDAY WITH TUESDAY AND WEDNESDAY HAVING THE BEST
CHANCES. LOCALIZED AREAS OF URBAN STREET FLOODING CAN BE EXPECTED
WHERE THE HEAVIEST RAIN FALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 16, 2:09 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
209 PM CDT SAT AUG 16 2008

TXZ251-254>257-162200-
INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-KENEDY-
209 PM CDT SAT AUG 16 2008

...STRONG THUNDERSTORMS WILL AFFECT THE COASTAL COUNTIES OF DEEP
SOUTH TEXAS FOR THE NEXT FEW HOURS...

A LINE OF THUNDERSTORMS HAS FORMED ALONG THE SEA BREEZE...AND IS NOW
MOVING NORTH AT 10 TO 15 MPH WITHIN 20 MILES OF THE INSHORE COAST.
THESE STORMS ARE AFFECTING MAINLY KENEDY AND WILLACY COUNTIES...BUT
COULD BEGIN TO DEVELOP FARTHER SOUTH INTO CAMERON COUNTY OVER THE
NEXT COUPLE OF HOURS. THE SEA BREEZE MAY ALSO PUSH FARTHER INLAND
THIS AFTERNOON.

GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND.
MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORMS COULD PRODUCE PEA
SIZE HAIL. RAINFALL RATES OF 1 INCH PER HOUR ARE EXPECTED.

LOCALLY HEAVY RAINFALL MAY OCCUR AS NEW STORMS MOVE OVER THE SAME
AREA REPEATEDLY...WITH POSSIBLE RATES OF TWO OR THREE INCHES AN HOUR
FLOOD ADVISORIES WILL BE ISSUED AS NECESSARY.

54/BM

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:10 PM CDTAreal Flood AdvisoryBROKenedy65 min
Aug 16, 4:02 PM CDTAreal Flood AdvisoryBROHidalgo103 min
Aug 16, 5:28 PM CDTFlash Flood WarningBROHidalgo62 min
Aug 16, 5:43 PM CDTAreal Flood AdvisoryBROHidalgo26 min
Aug 16, 6:24 PM CDTAreal Flood AdvisoryBROHidalgo51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.